MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Broken exeter stem at neck/shoulder junction.
 
Event or Problem Description
Broken exeter stem at neck/shoulder junction.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via clinician review of provided medical records.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned stem indicated it had fractured at the neck.Plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain ultimately leading to fatigue fracture of the stem.-clinician review: a review of the provided medical information by a clinical consultant indicated: "summary: this product inquiry concerns a 58-year-old male patient who underwent a primary right total hip arthroplasty with a cementless cup and a cemented exeter stem.The date of implant was (b)(6) 2018.The patient sustained a fracture of the exeter implant at the junction between the shoulder and the base of the femoral neck.Patient underwent explantation on (b)(6) 2024.Confirmation of event: i can confirm that the patient had a primary total hip arthroplasty as described above since i was able to see an x-ray with the implant in place with the fractured stem.I cannot confirm the explantation as i have no documentation except for a date supplied with the product inquiry.Root cause analysis: the root cause of this event cannot be determined with certainty with the information given.The causes of fracture of a cemented femoral stem are multifactorial including surgical technique, especially in the cementing of the implant (in this case it appears to be well cemented), patient factors including the patient's bmi and activity level, and implant factors." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.The event was confirmed by a review of the provided x-ray image by a clinical consultant: "confirmation of event: i can confirm that the patient had a primary total hip arthroplasty as described above since i was able to see an x-ray with the implant in place with the fractured stem.I cannot confirm the explantation as i have no documentation except for a date supplied with the product inquiry.Root cause analysis: the root cause of this event cannot be determined with certainty with the information given.The causes of fracture of a cemented femoral stem are multifactorial including surgical technique, especially in the cementing of the implant (in this case it appears to be well cemented), patient factors including the patient's bmi and activity level, and implant factors." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
juana hiciano
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19174605
Report Number0002249697-2024-00642
Device Sequence Number12621437
Product Code LPH
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter StateVI
Initial Reporter CountryAS
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/15/2022
Device Catalogue Number0580-1-440
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/28/2024
Supplement Date Received by Manufacturer08/08/2024
Initial Report FDA Received Date04/24/2024
Supplement Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/19/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexMale